Texas, 2013Damaging Winds and Lightning Strikes in Texas, June 5 to 6, 2013
June 5 to 6, 2013 · NWS FWD · 5 events in 5 counties and zones
Thunderstorms developed ahead of a late Spring cold front as it pushed southeast across north Texas. Isolated minor wind damage occurred around the area late Wednesday night and Thursday morning associated with the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $108,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a late Spring cold front as it pushed southeast across north Texas. Isolated minor wind damage occurred around the area late Wednesday night and Thursday morning associated with the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 5, 10:51 PM CST, 14 minutes earlier.
Area forecast discussion, Jun 5, 10:51 PM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1151 PM CDT WED JUN 5 2013
.AVIATION...
/06Z TAFS/
CONCERNS...THUNDERSTORMS AND WIND SHIFTS ASSOCIATED WITH A
FRONT/OUTFLOW BOUNDARIES. POTENTIAL FOR A PERIOD OF MVFR CIGS ON
THURSDAY.
A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REGION
OVERNIGHT TONIGHT AND EARLY THURSDAY MORNING. THERE IS STILL SOME
UNCERTAINTY ON HOW THE COMPLEX OF STORMS WILL EVOLVE AND AM NOT
CONFIDENT ENOUGH AT THIS POINT TO PREVAIL THUNDER AT ANY TAF
SITES. HOWEVER...BASED ON THE LATEST DATA...THE MOST LIKELY TIME
FOR THUNDERSTORMS IN THE DFW METROPLEX WOULD BE 09-13Z AND 11-13Z
AT KACT. IT APPEARS THE BULK OF THE THUNDERSTORM ACTIVITY WILL
REMAIN NORTH OF KACT THUS THE SMALLER WINDOW FOR THE THREAT OF
THUNDER. STRONG WINDS AND AT LEAST SMALL HAIL COULD AFFECT THE
METROPLEX AIRPORTS.
AFTER THE INITIAL WAVE OF THUNDERSTORMS MOVE EAST OF THE TAF
SITES...MODELS CONTINUE TO INDICATE A POTENTIAL FOR PRECIPITATION
THROUGH THE MID AFTERNOON HOURS AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS THE AREA. THERE COULD BE A THREAT FOR THUNDER AGAIN
IN THE AFTERNOON HOURS BUT WILL MAINTAIN VCSH THROUGH THE
AFTERNOON HOURS WITH THE FRONT HAVING MOVED FAR SOUTH OF THE
REGION AND THE AREA LIKELY BEING OVERWORKED FROM THE MORNING
CONVECTION.
OTHER AREA OF CONCERN THIS TAF PERIOD IS THE POTENTIAL FOR MVFR
CIGS TO OCCUR BEHIND THE THUNDERSTORM COMPLEX. MVFR CIGS CURRENTLY
EXIST BEHIND THE COMPLEX IN THE NORTHERN TEXAS PANHANDLE...BUT NOT
IN AREAS THAT HAVE BEEN DIRECTLY AFFECTED BY THE COMPLEX. THE
MODELS ARE SPLIT ON BRINGING MVFR CIGS INTO THE DFW METROPLEX
THURSDAY MORNING BUT WILL HOLD OFF ON INCLUDING A BKN MVFR DECK
AND SEE HOW THE TRENDS EVOLVE BEHIND THE THUNDERSTORM COMPLEX.
FINALLY...NORTH WINDS ARE EXPECTED AT THE DFW TAF SITES THROUGH
MOST OF THE PERIOD. THE WINDS AT KACT WILL BE VARIABLE AT THE
BEGINNING BUT EVENTUALLY BECOME NORTHERLY AROUND SUNRISE.
82/JLD
&&
.UPDATE...
SEVERAL STORM CLUSTERS HAD FORMED ACROSS WEST TEXAS IN ADVANCE OF
A WEAK COLD FRONT MOVING THROUGH THE TEXAS PANHANDLE AND EAST OF A
SURFACE LOW NEAR THE BIG BEND AREA. IN ADDITION...A SHORTWAVE
DISTURBANCE ALOFT WAS MOVING EAST OUT OF ARIZONA AND NEW MEXICO
AND ASSISTING IN THE LIFT PROCESS. WITH SEVERAL LIFTING MECHANISMS
AND UNSTABLE LAPSE RATES ALOFT...WE EXPECT THESE CLUSTERS TO
EVENTUALLY MERGE INTO AN MCS ACROSS OUR NORTHWEST COUNTIES AFTER
MIDNIGHT. WE ADJUSTED RAIN CHANCES THROUGH MIDNIGHT TO HAVE THE
BEST CHANCES FOR THUNDERSTORMS WELL WEST OF INTERSTATE 35...WITH
SLIGHT CHANCES AHEAD OF THE COLD FRONT NEAR THE RED RIVER VALLEY.
A FAIRLY STRONG CAPPING INVERSION WAS NOTED ON THE 00Z FWD
SOUNDING AND FROM RECENT AIRCRAFT AMDAR SOUNDINGS EARLIER THIS
EVENING ACROSS THE EASTERN HALF OF NORTH TEXAS...SO WE LOWERED
POPS ACROSS THOSE AREAS THIS EVENING.
YOUNG...STEPHENS AND EASTLAND COUNTIES WILL SEE THE HIGHEST RISK
FOR SEVERE WEATHER BEFORE MIDNIGHT WITH STORMS NEAR ABILENE MOVING
40-45 MPH. THESE COUNTIES WILL BE UNDER A SEVERE THUNDERSTORM WATCH
THROUGH 5 AM. THE STORM CLUSTER NORTHWEST OF LUBBOCK WAS MOVING
SOUTHEAST AROUND THE SAME SPEED. THE RESULTANT MCS SHOULD BECOME
MORE ELEVATED WITH TIME AS THEY MARCH EAST ACROSS ESPECIALLY OUR
NORTHERN COUNTIES. THE WILDCARD IN HOW FAR EAST SEVERE WEATHER
OCCURS WILL BE IF THE CAP CAN COMPLETELY ERODE AND ITS UNCERTAIN
IF THIS PROCESS WILL OCCUR WITH THE ABSENCE OF A SUBSTANTIAL LOW
LEVEL JET. NEVERTHELESS...MARGINALLY SEVERE HAIL COULD STILL BE A
THREAT EVEN WITH ELEVATED STORMS. ACTIVITY COULD REMAIN STRONG
WELL INTO SUNRISE ACROSS EASTERN NORTH TEXAS WITH SMALL
HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING CONTINUING.
05/
&&
.PREV DISCUSSION... /ISSUED 341 PM CDT WED JUN 5 2013/
THE COMPLEX OF THUNDERSTORMS NEAR THE RED RIVER THIS MORNING HAS
SHIFTED EASTWARD THIS AFTERNOON LEAVING AN OUTFLOW BOUNDARY IN ITS
WAKE. THIS BOUNDARY IS LOCATED ALONG THE RED RIVER AND EXTENDS
WESTWARD TO NEAR CHILDRESS. SOME EARLIER SCATTERED ELEVATED SHOWERS
AND THUNDERSTORMS THAT APPEARED TO BE TRIGGERED BY A GRAVITY WAVE
HAVE SINCE DIMINISHED BUT REMNANT ANVIL PRECIPITATION HAS RESULTED
IN ISOLATED POCKETS OF VERY GUSTY WINDS AT THE SURFACE.
THIS AFTERNOON...A SURFACE LOW IS CENTERED OVER WEST TEXAS JUST
SOUTH OF MIDLAND WITH THE DRYLINE EXTENDING SOUTHWARD INTO THE BIG
BEND. FARTHER NORTH...A COLD FRONT IS LOCATED ACROSS NORTHERN
OKLAHOMA INTO THE TEXAS PANHANDLE. A SHORTWAVE IS NOTED IN WATER
VAPOR IMAGERY ALONG THE AZ/NM BORDER AND THIS APPEARS TO BE
HANDLED WELL BY MOST OF THE GUIDANCE. SCATTERED THUNDERSTORMS ARE
ALREADY DEVELOPING ACROSS NORTHEAST NEW MEXICO AND A ROBUST CU
FIELD EXTENDS SOUTHEAST ALONG THE FRONT ACROSS THE PANHANDLE. THIS
AREA WILL LIKELY BE THE SOURCE OF A COMPLEX OF THUNDERSTORMS THAT
MAKES A RUN AT NORTH TEXAS LATE TONIGHT. ADDITIONAL THUNDERSTORMS
MAY DEVELOP FARTHER SOUTH BETWEEN ABILENE AND MIDLAND THROUGH THE
EVENING AS THE SURFACE LOW DRIFTS EASTWARD. THESE MAY TEND TO
IMPACT THE FAR WESTERN COUNTIES BEFORE MIDNIGHT IF THEY DEVELOP.
ONCE THE COMPLEX OF THUNDERSTORMS DEVELOPS...MOST OF THE MODEL
GUIDANCE INCLUDING THE HIGH RESOLUTION GUIDANCE...MOVES THE ENTIRE
CLUSTER TO THE SOUTHEAST AS THE COLD FRONT MOVES INTO THE AREA.
THE ENVIRONMENT ACROSS NORTH TEXAS STILL LOOKS LIKE IT WILL BE
FAIRLY STRONGLY CAPPED AND LOW LEVEL WIND FIELDS INTO ANY COMPLEX
OF THUNDERSTORMS ARE EXPECTED TO BE WEAK. THIS SUGGESTS THAT THE
SEVERE THREAT WILL DIMINISH THROUGH LATE TONIGHT AND SHOULD BE
HIGHEST ACROSS OUR NORTHWEST COUNTIES AROUND MIDNIGHT OR SHORTLY
THEREAFTER. GIVEN THE RATHER STRONG SHORTWAVE THAT WILL BE MOVING
THROUGH THE REGION AFTER DARK...THINK FORCING WILL BE SUFFICIENT
TO KEEP ELEVATED THUNDERSTORMS ONGOING AS THE FRONT MOVES
SOUTHWARD. SO FOR THIS EVENING WILL HAVE SOME ISOLATED POPS ACROSS
THE WESTERN COUNTIES WITH CHANCES INCREASING LATE THIS EVENING.
HIGHEST POPS ACROSS NORTH TEXAS SHOULD ARRIVE AFTER MIDNIGHT WITH
BEST CHANCES EXPECTED ALONG AND NORTH OF INTERSTATE 20.
UNFORTUNATELY TONIGHT LOOKS LIKE THE BEST CHANCE FOR RAIN ACROSS
THE AREA FOR THE NEXT SEVERAL DAYS.
THE COMPLEX OF SHOWERS/STORMS SHOULD CONTINUE TO MOVE TO THE EAST
AND SOUTHEAST BY THURSDAY MORNING. THE COLD FRONT SHOULD BE
THROUGH THE CWA BY TOMORROW EVENING BUT WILL KEEP SOME 20 POPS IN
ACROSS THE FAR SOUTHERN COUNTIES THROUGH TOMORROW NIGHT. BY
FRIDAY...SURFACE HIGH PRESSURE WILL BE IN PLACE WITH TEMPERATURES
GENERALLY IN THE MID 80S ACROSS NORTH TEXAS. UPPER RIDGING IS
EXPECTED TO BUILD INTO THE AREA OVER THE WEEKEND INTO EARLY NEXT
WEEK. THIS WILL ALLOW TEMPS TO CLIMB INTO THE LOWER/MID 90S BY
SUNDAY AND MID/UPPER 90S INTO NEXT WEEK. THE GFS DOES HOLD OUT
SOME HOPE THAT A WEAKNESS IN THE RIDGE WILL PERSIST WHICH MAY HELP
KEEP TEMPS DOWN AND POSSIBLY A LITTLE HOPE AT SOME SCATTERED
RAIN...HOWEVER AS WE HEAD INTO SUMMER...WILL LEAN MORE TOWARD THE
WARMER/DRIER ECMWF.
DUNN
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 71 83 66 86 68 / 60 40 10 5 5
WACO, TX 72 88 67 88 66 / 20 30 20 10 5
PARIS, TX 69 80 62 82 62 / 70 40 10 5 5
DENTON, TX 69 82 63 84 65 / 70 40 10 5 5
MCKINNEY, TX 69 82 64 85 65 / 70 50 10 5 5
DALLAS, TX 72 84 69 87 70 / 60 40 10 5 5
TERRELL, TX 71 84 66 87 64 / 50 50 10 5 5
CORSICANA, TX 72 86 69 87 66 / 20 40 20 10 5
TEMPLE, TX 71 89 67 87 66 / 10 20 20 10 10
MINERAL WELLS, TX 69 83 65 87 64 / 60 30 20 10 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
82/05
Hazardous weather outlook, Jun 5, 2:27 PM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
327 PM CDT WED JUN 5 2013
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
327 PM CDT WED JUN 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL DEVELOP OVER NORTHWEST TEXAS LATE THIS
AFTERNOON. THESE STORMS ARE EXPECTED TO SPREAD SOUTHEAST INTO
NORTH TEXAS LATER THIS EVENING AND OVERNIGHT TONIGHT...AFFECTING
AREAS GENERALLY NORTH OF A KILLEEN TO PALESTINE LINE. HOWEVER THE
BEST CHANCES OF STORMS WILL BE NORTH OF I-20. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE NORTHWEST OF A COMANCHE TO
MINERAL WELLS TO SHERMAN LINE THIS EVENING WITH HAIL AND DAMAGING
WINDS THE MAIN THREATS. THE SEVERE POTENTIAL WITH THESE STORMS
WILL DIMINISH AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS GENERALLY ACROSS ALL OF NORTH
AND CENTRAL TEXAS ON THURSDAY AND THURSDAY NIGHT. SOME STORMS MAY
BE STRONG WITH SMALL HAIL AND GUSTY WINDS...BUT AN ORGANIZED
SEVERE WEATHER THREAT IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED NORTHWEST OF A COMANCHE TO
MINERAL WELLS TO SHERMAN LINE THIS EVENING.
In the hours before
Special weather statement, Jun 5, 10:46 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1146 PM CDT WED JUN 5 2013
TXZ100-060515-
YOUNG TX-
1146 PM CDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
YOUNG COUNTY
AT 1142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
OUTFLOW WINDS GENERATED BY STRONG THUNDERSTORMS SOUTHWEST OF THE
COUNTY. THESE WINDS ARE APPROACHING THE TOWN OF MURRAY AND SPREADING
NORTHEAST.
CITIES IN THE PATH OF THESE WINDS INCLUDE GRAHAM AND OLNEY.
WIND GUSTS TO 50 MPH CAN BE EXPECTED.
IF THE STORMS TO THE SOUTHWEST INTENSIFY BEFORE MOVING INTO THE
COUNTY...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3340 9895 3340 9842 3300 9842 3295 9843
3296 9896
TIME...MOT...LOC 0442Z 246DEG 34KT 3305 9893Event by event
2 thunderstorm wind, 2 lightning, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Stephens
- When
- June 5, 11:05 PM CST
- Where
- Stephens County, 0.9 mi NW of Breckenridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.760, -98.910
Several 3 inch diameter tree limbs, about 10 feet long, were blown down on the northwest side of Breckenridge.
Lightning, Tarrant
- When
- June 6, 2:30 AM CST to 2:45 AM CST
- Where
- Tarrant County, North Richland Hills
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 32.830, -97.250
Lighting started a fire at an apartment complex in North Richland Hills early in the morning of June 6th. Additionally, the storms and lightning strikes caused an estimated 19,000 customers to be without power.
Lightning, Cooke
- When
- June 6, 5:30 AM CST to 6:10 AM CST
- Where
- Cooke County, 1.83 mi S of Woodbine
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.594, -97.016
Lightning caused fires to two homes along Cooke County Road 224 early in the morning of June 6th. Fires destroyed an outdoor storage building, and an unnocupied house near the community of Woodbine.
Thunderstorm Wind, Kaufman
- When
- June 6, 5:45 AM CST to 5:50 AM CST
- Where
- Kaufman County, Terrell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.730, -96.280
The Kaufman County Emergency Manager reported several 3 inch diameter trees blown down in the city of Terrell.
Heavy Rain, Henderson
- When
- June 6, 1:30 PM CST to 1:32 PM CST
- Where
- Henderson County, 1.97 mi NW of Loper
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 32.198, -95.806
Heavy rainfall contributed to a collission of a tractor trailer rig and a pickup truck on Loop 7 in Athens. A passenger in the pickup was killed in the accident.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5, 2013$401 million · 2.75 in hail · 28 events
- Hail and Damaging Winds in Texas, June 5, 2013$1.6 million · 2.75 in hail · 26 events
- Flash Flooding and Hail in Mississippi, June 5 to 6, 2013$115,000 · 1 in hail · 28 events
- Dust Storm and Hail in New Mexico, June 5, 2013$56,000 · 1.75 in hail · 24 events
- Flash Flooding and Damaging Winds in Alabama, June 5, 2013$81,000 · 52 kt wind · 13 events
- Tornado and Hail in Arkansas, June 5, 2013$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Georgia, June 5 to 6, 2013$84,000 · 50 kt wind · 7 events
- Lightning Strike in Arkansas, June 5, 2013$100,000 · 1 event
- Damaging Winds in New Mexico, June 5, 2013$40,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 5 to 6, 2013$2,000 · 1.75 in hail · 31 events
- Flash Flooding and Hail in Tennessee, June 5, 2013$23,000 · 1 in hail · 7 events
- Flash Flood in South Carolina, June 5, 2013$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451710, 463358, 463357, 463356, 463359.